MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT

BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT
Model Number H7493941812400
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Material Rupture (1546); Material Deformation (2976)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a balloon rupture, shaft break and surgery occurred.The target lesion had moderately to severe tortuosity.A 48mm synergy xd balloon expandable stent was advanced and deployed through the tortuous left anterior descending artery between two previously placed stents.Another 12mm synergy balloon expandable stent was advanced within the distal lesion and the balloon was inflated to 4atm and the balloon ruptured.It was noted that during advancement the shaft of the delivery system may have kinked.During removal, the 12mm synergy balloon expandable stent became caught and the shaft of the delivery system broke.The patient was sent for surgery to remove the detached portion of the shaft.No further patient complications were reported.
 
Event or Problem Description
It was reported that a balloon rupture, shaft break and surgery occurred.The target lesion had moderately to severe tortuosity.A 48mm synergy xd balloon expandable stent was advanced and deployed through the tortuous left anterior descending artery between two previously placed stents.Another 12mm synergy balloon expandable stent was advanced within the distal lesion and the balloon was inflated to 4atm and the balloon ruptured.It was noted that during advancement the shaft of the delivery system may have kinked.During removal, the 12mm synergy balloon expandable stent became caught and the shaft of the delivery system broke.The patient was sent for surgery to remove the detached portion of the shaft.No further patient complications were reported.It was further reported via facility medwatch# (b)(4), that after a loss of pressure during stent deployment, the stent did not deploy.On gentle retrieval, the stent shaft has broken into the left anterior descending arterial system.
 
Event or Problem Description
It was reported that a balloon rupture, shaft break and surgery occurred.The target lesion had moderately to severe tortuosity.A 48mm synergy xd balloon expandable stent was advanced and deployed through the tortuous left anterior descending artery between two previously placed stents.Another 12mm synergy balloon expandable stent was advanced within the distal lesion and the balloon was inflated to 4atm and the balloon ruptured.It was noted that during advancement the shaft of the delivery system may have kinked.During removal, the 12mm synergy balloon expandable stent became caught and the shaft of the delivery system broke.The patient was sent for surgery to remove the detached portion of the shaft.No further patient complications were reported.It was further reported via facility medwatch (b)(4) that after a loss of pressure during stent deployment, the stent did not deploy.On gentle retrieval, the stent shaft has broken into the left anterior descending (lad) arterial system.The patient had coronary artery bypass graft with retrieval of foreign body of the lad coronary and thoracic aorta.The patient then placed in icu and was extubated within the appropriate timeframe.There was worsening of renal function noted and nephrology was consulted.This was resolved and patient was discharged to a rehab hospital five days post-procedure.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: the synergy xd mr us 4.00 x 12mm stent delivery system (sds) was returned for analysis.The device was returned and stent damage with struts in distal region damaged and expanded and struts in proximal region lifted and pulled distally.Due to the extent of the damage the stent od could not be accurately recorded.A review of the manufacturing stent profile data was performed and the stent od was within max crimped stent profile measurement.The balloon cones were reviewed, and signs of partial positive pressure applied to the distal balloon folds were noted as it appears partially opened.A dark blood like substance is noted inside the balloon.A visual and microscopic examination of the bumper tip showed signs of distal tip damage.A visual and tactile examination of the hypotube found multiple kinks along the length of the hypotube shaft.A fracture of the lasercut region was noted at 107 cm distal to strain relief.A visual and tactile examination of the outer and mid-shaft section found a break in the midshaft section of the shaft polymer extrusion at 25 cm proximal to distal tip at location of lasercut fracture.The device was soaked at 37 degrees for 6 days to attempt to soften the blood like residue noted in the balloon and inflation lumen.An inflation aid was attached to the broken section of the midshaft and using an encore device an attempt was made to inflate the balloon to 16 atm.This attempt was unsuccessful due to the amount of residue present in the inflation lumen of the device.The encore device was verified before and after the procedure using a druck gauge to 16 atm.An expanded, loose stent was noted to be stuck onto the proximal region of the delivery balloon and stretching for approx.10 cm.This stent was removed proximally from the delivery system and was identified to have a similar stent structure as a bsci stent and was found to contain 10 peaks and 5 stent strut connectors.This would suggest that the unknown stent returned with the synergy xd 4x12 mm is the previously deployed synergy xd 4x48mm.No other issues noted with device.
 
Event or Problem Description
It was reported that a balloon rupture, shaft break and surgery occurred.The target lesion had moderately to severe tortuosity.A 48mm synergy xd balloon expandable stent was advanced and deployed through the tortuous left anterior descending artery between two previously placed stents.Another 12mm synergy balloon expandable stent was advanced within the distal lesion and the balloon was inflated to 4atm and the balloon ruptured.It was noted that during advancement the shaft of the delivery system may have kinked.During removal, the 12mm synergy balloon expandable stent became caught and the shaft of the delivery system broke.The patient was sent for surgery to remove the detached portion of the shaft.No further patient complications were reported.It was further reported via facility medwatch# (b)(4) that after a loss of pressure during stent deployment, the stent did not deploy.On gentle retrieval, the stent shaft has broken into the left anterior descending (lad) arterial system.The patient had coronary artery bypass graft with retrieval of foreign body of the lad coronary and thoracic aorta.The patient then placed in icu and was extubated within the appropriate timeframe.There was worsening of renal function noted and nephrology was consulted.This was resolved and patient was discharged to a rehab hospital five days post-procedure.It was further reported that vascular access was gained via the right radial artery.A 3.0 guide catheter advanced and was engaged to the left main coronary artery.A non-boston scientific (bsc) wire was first normalized in the aorta before engaging it to the left main.The wire was advanced into the distal left anterior descending artery (lad).Significant stenosis not observed.The physician chose to proceed with intravascular ultrasound.Over the non bsc wire, an intravascular ultrasound was advanced and this was performed of the entire length of the lad.It revealed that the patient had multiple areas of 70% stenosis in the entire mid segment of the lad and there was diffuse disease.A 4x48mm stent was carefully positioned in between the two stents that had been implanted in 2017.After multiple fluoroscopy confirmation, the stent was deployed and postdilated with a 4.0 x 20 mm balloon that was sequentially inflated within the stent up to 20 atmospheric pressure.Completion angiogram showed that there was an intervening segment between the distal and the freshly deployed stent.This was confirmed by intravascular ultrasound.The physician then chose to proceed with a 4.0 x 12 mm synergy drug-eluting stent that was carefully positioned into the overlapping segment.This stent was attempted to be deployed, but unfortunately it would not go up to the nominal pressure and in fact there was a loss of pressure during stent deployment from 4 to 5 atmospheric pressure.Repeated attempts did not deploy the stent.There was a partially inflated balloon in the stented segment.The physician attempted to get negative suction and this failed to retrieve all the contrast.The physician had elected to retrieve the delivery system and on gentle retrieval it was noted that the stent shaft has broken into the lad system.At this point, the physician had alerted surgical team and percutaneously attempted to retrieve this stent shaft.The physician had advanced an additional wire adjacent to this partly deployed stent and had also advanced a guideliner over the pressure wire.Despite attempts to retrieve the stent shaft, physician was unable to extract any material.Assistance from another physician was seek, after assessing the situation, physicians attempted to advance an extraction device, which also failed to capture this stent.Throughout this, the patient remained chest pain free and the flow was noted to be timi 3.There was no hemodynamic or ekg changes.Noting that this will be a futile effort to retrieve this percutaneously, the patient was transferred to the operating room for retrieval of this stent as well as single-vessel bypass given his diffuse lad disease.The patient was placed in supine position.General anesthesia was administered, endotracheal tube inserted.The patient was prepped and draped in the usual sterile fashion.Midline sternotomy incision was performed with skin blade and soft tissues were dissected with electrocautery down the midline sternum, subsequently transected.The internal mammary artery was harvested in usual fashion, adequately heparinized, transected, had excellent pulsatile flows, injected with papaverine and placed back in its bed.Pericardium was opened in inverted t fashion.Pericardial stays placed.The ascending aorta was assessed with epiaortic ultrasound and cannulated with 6.5 right angle cannula, dual-stage venous cannula for the right atrial appendage.Cardiopulmonary bypass was initiated.Flow was taken down.Crossclamp was applied.Flow was taken back up and antegrade cardioplegia resulted in rapid arrest of the heart.The space between the two stents was opened up and could see the balloon.The balloon was grasped and then carefully removed the stents because it was likely caught on the other stent, but was completely intact, the whole thing we could see once it released about its distal two-thirds, the rest of the stent area was compressed and the entire balloon and catheter was removed and we could see the catheter preoperatively in the descending aorta and that was gone postoperatively.Once that was performed, the lima was prepared and anastomosed in end-to-side fashion with a running 7-0 prolene suture tying while engorged.The lad was intramyocardial and stayed anterior to the lad, but the right ventricle was right next to it and physician got into the right ventricle, even staying anteriorly to the coronary itself, which was intramuscular, because of the two stents, and it was only intramuscular by maybe a fraction of a millimeter, so it was barely intramuscular, but still we had rv there, but luckily it was right over the stented area, so physician placed a horizontal mattress suture around an lv to rv and tied that after we were on bypass, but filled the heart and got excellent hemostasis with it.The patient was readily weaned from cardiopulmonary bypass.Venous cannula was removed followed by protamine insertion and removal of the aortic cannula.The lima to lad was measured with a flow probe and was 42 ml per minute with a pi of 4.3 and excellent diastolic filling.The two 24-french blakes placed in the mediastinum and a 19-french blake in left chest and ventricular wire was placed and the sternum was approximated utilizing #7 stainless steel wires and meier wires.Fascia was ran with #1 vicryl sutures, subcutaneous with 2-0 vicryl suture and the skin with a running 3-0 monocryl subcuticular.

Brand Name
SYNERGY XD
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
two scimed place
maple grove, MN 55311
7634942574
MDR Report Key11949533
Report Number2134265-2021-07335
Device Sequence Number1153621
Product Code NIQ
UDI-Device Identifier08714729981114
UDI-Public08714729981114
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2022
Device Model NumberH7493941812400
Device Lot Number0026345138
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer06/16/2021
03/24/2022
06/01/2022
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date06/30/2021
04/04/2022
06/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age36 YR
Patient SexMale
Patient Weight148 KG
Patient RaceAmerican Indian Or Alaskan Native